Alert archive / Utah / Flash Flood Warnings in 2013
Flash Flood Warning 22, NWS Grand Junction, CO
NWS Grand Junction, CO issued this flash flood warning at Aug 26, 2013, 5:18 PM MDT for San Juan County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 26, 2013, 5:18 PM MDT (23:18 UTC)
- Expired
- Aug 26, 2013, 8:00 PM MDT
- In force
- 3 hr
- Issued by
- NWS Grand Junction, CO
- Area
- Storm-based polygon
- Flood severity
- None
County San Juan County, UT
The radar
The Grand Junction radar (KGJX), 212 km from the middle of the area, began a volume at 23:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 11.3 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 80 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 731 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 165 m²/s²
- 0-3 km storm-relative helicity
- 163 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Aug 26, 2:48 PM MDT, 2 hours 30 minutes earlier.
Area forecast discussion, Aug 26, 2:48 PM MDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
248 PM MDT MON AUG 26 2013
.SHORT TERM...(TONIGHT THROUGH TUESDAY NIGHT)
ISSUED AT 248 PM MDT MON AUG 26 2013
REMNANT MOISTURE FROM TS IVO CONTINUED TO SWEEP OVER THE AREA
TODAY BRINGING EXTENSIVE CLOUD COVER THROUGH THE MORNING HOURS.
THE MORNING SOUNDING HELD 1.4 INCHES OF LIQUID WHICH IS OVER 210
PERCENT OF NORMAL. WITH HIGH PRESSURE ANCHORED OVER THE PLAINS AND
LOW PRESSURE OFF THE PACIFIC NORTHWEST...DEEP TROPICAL MOISTURE
WILL CONTINUE TO MOVE NORTH-NORTHEASTWARD ACROSS THE AREA FUELING
SHOWERS AND THUNDERSTORMS. THESE STORMS WILL BE VERY EFFICIENT
RAIN PRODUCERS AS THE LOWER ATMOSPHERE HAS BECOME VERY MOIST.
SHEAR AND DIVERGENCE ALOFT SUGGEST SOME STORMS COULD BECOME
ORGANIZED AND LONG-LIVED ACROSS PORTIONS OF EASTERN UTAH. SOILS
ACROSS SOME PORTIONS OF THE REGION HAVE BECOME SATURATED FROM
RAINFALL OVER THE PAST COUPLE OF DAYS RAISING THE POTENTIAL FOR
FLASH FLOODING. THEREFORE...WILL CONTINUE THE FLASH FLOOD WATCH
FOR EASTERN UTAH AND MUCH OF WESTERN COLORADO. IN FACT...
LIKELIHOOD THAT HEAVY RAIN PRODUCING STORMS WILL PERSIST WELL INTO
THE EVENING PROMPTED AN EXTENSION OF THE WATCH THROUGH MIDNIGHT.
EXPECT DIURNAL COOLING WILL BRING A DECREASE IN STORM COVERAGE AND
INTENSITY LATER IN THE NIGHT AS PREVIOUSLY FORECAST. MOISTURE ON
THE DECLINE TUESDAY AS THE HIGH PRESSURE AXIS EXPANDS WESTWARD.
MODELS INDICATED PRECIPITABLE WATER WILL DECREASE TO BELOW 1 INCH
ACROSS THE AREA AS DRIER MID-LEVEL AIR DISPLACES THE DEEP MOISTURE
TAP FROM THE SOUTH. REGARDLESS...STILL PLENTY OF LOW LEVEL
MOISTURE TO FUEL DIURNALLY DRIVEN SHOWERS AND THUNDERSTORMS. AREAS
OF HEAVY RAIN COULD RESULT IN LOCALIZED FLASH FLOODING...HOWEVER
POTENTIAL NOT SUFFICIENTLY LARGE TO WARRANT ANOTHER WATCH. COOLING
TEMPERATURES THROUGH THE EVENING WILL BRING SHOWERS TO AN END LATE
TUESDAY EVENING AND INTO THE EARLY MORNING HOURS.
STAGNANT PATTERN FAVORS PERSISTENCE FORECAST WITH RESPECT TO
OVERNIGHT LOWS...HOWEVER INCREASED SUNSHINE TUESDAY AFTERNOON WILL
CAUSE TEMPERATURES TO RETURN TO NEAR NORMAL LEVELS.
.LONG TERM...(WEDNESDAY THROUGH MONDAY)
ISSUED AT 248 PM MDT MON AUG 26 2013
WEDNESDAY THROUGH FRIDAY...BROAD SUBTROPICAL HIGH STAYS ANCHORED
OVER THE CENTRAL CONUS. EASTERLY WAVE THAT IS CURRENTLY HOVERING
NEAR THE TEXAS AND LOUISIANA SRN BORDER IS PROGGED TO MOVE INTO
SERN COLORADO BY WEDNESDAY AFTERNOON...THEN MEANDERS AROUND THIS
AREA FOR A COUPLE MORE DAYS. THIS SPLITS THE LONG WAVE HIGH
PRESSURE RIDGE WITH A SMALLER SCALE ANTICYCLONE CIRCULATION OVER
THE WESTERN SLOPE. THIS RETURNS OUR REGION TO A WEAKLY SHEARED
ENVIRONMENT...BUT AIR MASS REMAINS RELATIVELY MOIST AND
CONDITIONALLY UNSTABLE. EXPECT AT LEAST SCATTERED STORMS OVER THE
HIGH TERRAIN...BUT LOWER PROBABILITY THAT THESE STORMS WILL DRIFT
OVER THE DESERT VALLEYS.
LABOR DAY WEEKEND...ONE THING THAT BECOMES APPARENT IS INCREASING
MOISTURE ADVECTION INTO THE FOUR CORNERS REGION. ANOTHER DIGGING
TROUGH ALONG THE WEST COAST WILL STRENGTHEN SOUTHWEST FLOW ACROSS
THE FOUR CORNER STATES. THERE IS SOME UNCERTAINTY ON THE EXACT
SOURCE OF THIS MOISTURE...BUT MOISTURE SHOULD INCREASE. THE 12Z
GFS SHOWING PWAT NEAR EXTREME VALUES ON NEXT SUNDAY. BOOSTED MODEL
CONSENSUS POPS BY 10-20 PERCENT TO EMPHASIZE THAT THE UPCOMING
HOLIDAY WEEKEND COULD BE A WET ONE.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING)
ISSUED AT 248 PM MDT MON AUG 26 2013
SHOWER AND THUNDERSTORM ACTIVITY WILL BE ON THE INCREASE LATE THIS
AFTERNOON THROUGH THE MID EVENING HOURS OVER WESTERN COLORADO AND
EASTERN UTAH. LIGHTNING...HEAVY RAINFALL AND GUSTY WINDS WILL ALL
BE THREATS NEAR THESE NORTHWARD MOVING STORMS. VFR CONDITIONS ARE
STILL EXPECTED TO PREVAIL AT THE FORECAST TERMINALS...HOWEVER
TEMPORARY MVFR/IFR CONDITIONS WILL OCCUR NEAR MANY SHOWERS DUE TO
HEAVY RAINFALL RATES. MOUNTAIN OBSCURATIONS CAN BE EXPECTED...
ESPECIALLY ABOVE 11000 FEET THROUGH THE EARLY MORNING HOURS. DRIER
AIR MOVING IN OVERNIGHT WILL LEAD TO A DOWNTURN IN CONVECTION ON
TUESDAY...WITH SHOWERS AND THUNDERSTORMS OCCURRING MAINLY OVER THE
HIGHER TERRAIN OF WESTERN COLORADO.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...FLOOD WATCH UNTIL MIDNIGHT MDT TONIGHT FOR COZ001-003-006-007-
009-011-012-014-017>023.
UT...FLOOD WATCH UNTIL MIDNIGHT MDT TONIGHT FOR UTZ022>025-027>029.
&&
SHORT TERM...NL
LONG TERM...PF
AVIATION...15Hazardous weather outlook, Aug 26, 5:53 AM MDT, 11 hours 25 minutes before
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
In the hours before
Local storm report, Aug 26, 12:21 PM MDT, 4 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1221 PM MDT MON AUG 26 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM FLASH FLOOD 16 SW LA SAL JCT ARPT 38.13N 109.61W
08/23/2013 SAN JUAN UT PARK/FOREST SRVC
A 40 YARD WIDE SWATH OF 5-10 OF WATER... MUD AND SMALL
ROCKS FLOWED ACROSS HWY 211. FRONT END LOADER HAD TO
REMOVE DEBRIS. TIME ESTIMATED FROM PICTURES TAKEN AT
1744 LT AND RADAR IMAGERY. OTHER DRAINAGES IN THE PARK
RAN... BUT DID NOT FLOOD.
&&
EVENT NUMBER GJT1301433
BWMLocal storm report, Aug 26, 1:27 PM MDT, 3 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
127 PM MDT MON AUG 26 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 PM HEAVY RAIN 2 NW NORWOOD 38.15N 108.32W
08/26/2013 M0.20 INCH SAN MIGUEL CO TRAINED SPOTTER
LAST 2 HOURS
&&
EVENT NUMBER GJT1301434
PFLocal storm report, Aug 26, 2:40 PM MDT, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
240 PM MDT MON AUG 26 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0238 PM HEAVY RAIN 6 SSW COLONA 38.24N 107.82W
08/26/2013 M0.40 INCH OURAY CO TRAINED SPOTTER
SPOTTER REPORTED 0.40 INCHES OF RAIN FALLING IN DURING
A 30 MINUTE PERIOD.
&&
EVENT NUMBER GJT1301435
15Local storm report, Aug 26, 3:56 PM MDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
356 PM MDT MON AUG 26 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0353 PM FLASH FLOOD PLACERVILLE 38.02N 108.07W
08/26/2013 SAN MIGUEL CO LAW ENFORCEMENT
POST OFFICE IN PLACERVILLE WAS EXPERIENCING FLOODING.
&&
EVENT NUMBER GJT1301436
NLLocal storm report, Aug 26, 5:17 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
517 PM MDT MON AUG 26 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM RAIN 2 NE NORWOOD 38.15N 108.27W
08/26/2013 SAN MIGUEL CO TRAINED SPOTTER
0.25 INCH SO FAR TODAY. LIGHT RAIN CURRENTLY.
&&
EVENT NUMBER GJT1301437
JADThe office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 25, 6:32 PM MDT | Flash Flood Warning | GJT | La Plata, Montezuma | 6 hr |
| Aug 25, 9:36 PM MDT | Flash Flood Warning | GJT | Dolores, San Miguel | 6 hr |
| Aug 26, 12:07 AM MDT | Flash Flood Warning | GJT | Dolores, Montezuma | 3 hr |
| Aug 26, 2:51 PM MDT | Flash Flood Warning | GJT | Ouray | 3 hr |
| Aug 26, 3:57 PM MDT | Flash Flood Warning | GJT | San Miguel | 3 hr |
| Aug 26, 4:14 PM MDT | Flash Flood Warning | GJT | Montezuma | 3 hr |
| Aug 26, 10:58 AM MDT | River Flood Advisory | GJT | San Juan | 22 hr |
| Aug 26, 4:47 PM MDT | Flash Flood Warning | GJT | San Juan | 3 hr |
Nearby
Flash Flood Warnings in Utah, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.